When a healthcare professional administers a drug through a venous cannula, there is a small risk of extravasation, which means the solution leaks out of the veins and into the surrounding tissue.
If the medication is a vesicant drug — meaning that it has the potential to cause tissue damage through blistering and ulceration — doctors call this complication extravasation. Vesicants include
Extravasation may occur if the administration of the drug is too quick, the medication is very acidic or basic, or there is an obstruction in the intravenous (IV) line.
The symptoms of extravasation include a painful stinging or burning sensation, swelling, and skin discoloration.
Read on to learn more about extravasation, its causes, and how doctors treat it.
The severity of extravasation depends on how much medication has entered the surrounding tissue and how strongly the tissue reacts to the medication. Very severe cases of extravasation
Doctors use four grades to indicate the severity of extravasation.
Grade one is a mild case of extravasation, and the symptoms include:
- discomfort or pain around the needle site
- medication not passing through the cannula as easily
- a minimal amount of swelling without skin discoloration
Grade two is more serious than grade one and involves additional symptoms, such as:
- slightly more pain around the needle site
- medication flowing more slowly through the cannula
- mild swelling
- slight redness
If a person is showing signs of grade three extravasation, they should call a doctor or nurse immediately.
- strong pain around the needle site
- blocked canula
- skin paler or more gray than usual, with or without nearby discoloration
Pallor can be difficult to detect in dark skin, so healthcare professionals may check the eyes, palms, and nail beds for signs of discoloration.
A person should alert the medical team immediately if they notice the following symptoms:
- intense pain around the injection or needle site
- prominent swelling
- patches of paler skin that are cool to the touch, possibly with areas of darker-than-usual skin nearby
At this stage, a person
The difference between extravasation and infiltration is the type of solution that leaks into nearby tissue. Vesicant drugs are those that can cause tissue death, whereas non-vesicant drugs do not have this effect.
Extravasation occurs when a vesicant drug leaks out of the vein and into the surrounding tissue. When this happens, a person will likely experience serious tissue damage, including ulceration and tissue death, if they do not receive treatment in time.
This complication arises when a non-vesicant drug seeps out of the vein into nearby tissue. Infiltration can cause symptoms and signs in the affected area, but if damage occurs, it is typically less severe than it would be with extravasation. For example, a person will not experience ulcers, blisters, and tissue death.
Extravasation occurs in
Extravasation has many possible causes, including:
- repeatedly using the same veins for cannulation
- fragile veins
- drugs with a pH less than 5 or greater than 9
- drugs that cause the vein to constrict or spasm
- differences in osmotic pressure
- poor injection or cannula technique
- obstruction in the IV line
It is important that the person receiving the medication or their medical team notice the signs and symptoms of extravasation early to prevent permanent tissue and limb damage.
Some general signs and symptoms of extravasation include:
- increased swelling
- open sores
- skin discoloration
Skin that starts to discolor significantly and becomes cold to the touch indicates severe tissue damage.
Doctors diagnose extravasation by examining and inspecting the skin area around the cannula. If they suspect extravasation, they will stop the drug infusion and elevate the limb. Doing this as soon as possible should prevent serious complications from developing and stop the extravasation from escalating to a higher grade.
The medical team will continue to monitor the skin for 24 hours after stopping the infusion to check for signs of infection. The extravasation grade diagnosis will determine the treatment that the person receives. Grades three and four will require more intensive treatments than grades one and two.
As soon a doctor or nurse suspects extravasation,
- Stop the infusion and leave the cannula in place.
- Remove as much of the drug as possible using a 10–20-milliliter syringe (connected to the cannula).
- Alleviate any pressure on the affected area.
- Take out the cannula and mark the affected area with a pen.
- Alert a doctor if they have not done so already so that treatment can begin.
- Elevate the limb.
- Administer pain relief if the person needs it.
- Monitor the area for infection or further tissue injury progression.
The healthcare team will continue to monitor the person and may take photographs to document the healing process.
Depending on the type of drug that has leaked into the tissue, doctors may warm or cool the affected area to stop the drug from spreading.
Healthcare professionals should implement standardized, evidenced-based techniques when inserting cannulas to minimize the risk of extravasation.
Other preventive strategies
- avoiding inserting needles into joints or areas that are difficult to secure
- choosing a different IV route or alternative vein if possible
- removing and resecuring a cannula if it seems unstable
- looking out for swelling when administering medication
- asking a person if they feel any pain when administering a medication or solution
- delivering drugs at the correct rate
- checking for blood flowing backward through the cannula
A person should get medical help if they are experiencing pain and swelling where the cannula enters the skin. They should not wait until their symptoms get worse, as the sooner doctors treat extravasation, the better the outcome.
If healthcare teams do not treat extravasation in time, a person may experience serious complications, which can include tissue death and a loss of limb function.
Extravasation occurs when IV medications, which can destroy tissue, seep out of veins and into the surrounding skin and muscle.
Grade one is the least severe form of extravasation, and if a person receives treatment at this stage, the risk of permanent tissue damage is small.
Grade four is the most severe form, and a person could lose limb function or the affected part of the limb itself if the medication has spread from the infusion site to other areas.
As soon as a person experiences any pain or swelling at the infusion site, they should let their healthcare team know.
The sooner a person receives treatment, the greater their chance of making a full recovery with no lasting tissue damage.